Alert archive / Florida / Tornado Warnings in 2024
Tornado Warning 101, NWS Tallahassee, FL
NWS Tallahassee, FL issued this tornado warning at Dec 29, 2024, 4:03 AM CST for Walton County, Washington County, Florida. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 29, 2024, 4:03 AM CST (10:03 UTC)
- Expired
- Dec 29, 2024, 4:30 AM CST
- In force
- 27 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Walton County, FL, Washington County, FL
The radar
The Eglin Afb radar (KEVX), 8 km from the middle of the area, began a volume at 10:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 29, 12:54 AM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 10.1 hours before the alert went out and 307 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 600 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 358 m²/s²
- 0-3 km storm-relative helicity
- 475 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
504
WFUS52 KTAE 291003
TORTAE
FLC131-133-291030-
/O.NEW.KTAE.TO.W.0101.241229T1003Z-241229T1030Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Tallahassee FL
403 AM CST Sun Dec 29 2024
The National Weather Service in Tallahassee has issued a
* Tornado Warning for...
East central Walton County in the Panhandle of Florida...
Central Washington County in the Panhandle of Florida...
* Until 430 AM CST.
* At 402 AM CST, a severe thunderstorm capable of producing a tornado
was located 15 miles southwest of Vernon, moving northeast at 45
mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Vernon around 415 AM CST.
Other locations impacted by this tornadic thunderstorm include Bruce,
Red Head, Holmes Valley, Millers Ferry, Red Bay, Live Oak, Smyrna,
Greenhead, Sylvania, and Riverside.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Tallahassee.
This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.
&&
LAT...LON 3045 8598 3059 8600 3073 8567 3045 8561
TIME...MOT...LOC 1002Z 245DEG 40KT 3050 8593
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
11-MM2 follow-up statements
216
WWUS52 KTAE 291015
SVSTAE
Severe Weather Statement
National Weather Service Tallahassee FL
415 AM CST Sun Dec 29 2024
FLC131-291025-
/O.CAN.KTAE.TO.W.0101.000000T0000Z-241229T1030Z/
Walton FL-
415 AM CST Sun Dec 29 2024
...THE TORNADO WARNING FOR EAST CENTRAL WALTON COUNTY IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 800 AM CST for the Panhandle
of Florida.
&&
LAT...LON 3073 8567 3045 8561 3045 8587 3048 8587
3050 8586 3051 8586 3051 8587 3064 8588
TIME...MOT...LOC 1015Z 245DEG 40KT 3056 8578
$$
FLC133-291030-
/O.CON.KTAE.TO.W.0101.000000T0000Z-241229T1030Z/
Washington FL-
415 AM CST Sun Dec 29 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 AM CST FOR CENTRAL
WASHINGTON COUNTY...
At 415 AM CST, a severe thunderstorm capable of producing a tornado
was located near Vernon, moving northeast at 45 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Vernon around 420 AM CST.
Other locations impacted by this tornadic thunderstorm include Red
Head, Holmes Valley, Millers Ferry, Live Oak, Smyrna, Greenhead,
Sylvania, and Riverside.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
If a tornado or other severe weather is spotted, report it to the
National Weather Service or your local nearest law enforcement agency
who will send your report. This act may save lives of others in the
path of dangerous weather.
This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.
&&
LAT...LON 3073 8567 3045 8561 3045 8587 3048 8587
3050 8586 3051 8586 3051 8587 3064 8588
TIME...MOT...LOC 1015Z 245DEG 40KT 3056 8578
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
11-MM990
WWUS52 KTAE 291029
SVSTAE
Severe Weather Statement
National Weather Service Tallahassee FL
429 AM CST Sun Dec 29 2024
FLC133-291039-
/O.EXP.KTAE.TO.W.0101.000000T0000Z-241229T1030Z/
Washington FL-
429 AM CST Sun Dec 29 2024
...THE TORNADO WARNING FOR CENTRAL WASHINGTON COUNTY WILL EXPIRE AT
430 AM CST...
The storm which prompted the warning has weakened and no longer
appears capable of producing a tornado.
Therefore, the warning will be allowed to expire. However, gusty
winds and heavy rain are still possible with this thunderstorm.
A Tornado Watch remains in effect until 800 AM CST for the Panhandle
of Florida.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Tallahassee.
&&
LAT...LON 3073 8567 3045 8561 3045 8587 3048 8587
3050 8586 3051 8586 3051 8587 3064 8588
TIME...MOT...LOC 1029Z 245DEG 40KT 3062 8563
$$
11-MMWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this tornado warning went out at Dec 29, 1:25 AM CST, 2 hours 38 minutes earlier.
Area forecast discussion, Dec 29, 1:25 AM CST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
225 AM EST Sun Dec 29 2024
...New NEAR TERM, SHORT TERM, LONG TERM, MARINE, FIRE WEATHER, HYDROLOGY...
.NEAR TERM...
(Today and tonight)
Issued at 223 AM EST Sun Dec 29 2024
All of the ingredients seem to be lining up fairly well for a severe
weather event this morning. Unfortunately, the faster scenario
discussed last night appears to be the winner and as such, the
higher severe risk scenario is likely. A low level jet has begun
strengthening across the area and is mixing down to the surface as
evidenced by increasingly gusty winds across the western zones.
Winds also remain east of south across the area even as the line of
storms gets very close, indicating quite a bit of directional shear
on top of the speed shear provided by the LLJ. In mid level water
vapor, a large trough appears to be swinging across southern LA into
MS/AL right now, which puts our area in a favorable position for
added lift over at least the next several hours. We are also under
divergence in the upper levels as seen in the latest 300mb analysis.
CAPE has increased over the past few hours and will continue to
increase ahead of the line of showers and storms. All of this to
say, a favorable setup is in place for a severe weather event this
morning with all modes of severe weather (damaging winds, tornadoes,
and hail) possible along with locally heavy rainfall. Although some
heavy rainfall is possible, flooding is not really anticipated since
most of the area has been so dry.
Expect the showers and storms to push eastward across the area
throughout the morning, with the severe threat potentially lessening
some after sunrise due to the mid and upper level support becoming
less favorable. Severe weather will still be possible, however, and
the tornado watch issued encompasses all the way to our border with
JAX for this reason.
Additionally, while hard to forecast, if the LLJ sticks around with
trailing stratiform rain in the wake of the storms, we could end up
seeing a wake low develop. This would cause gusty gradient winds
after the storms have long passed and may cause additional
wind damage and/or hinder cleanup efforts.
&&
.SHORT AND LONG TERM...
(Monday through Saturday)
Issued at 223 AM EST Sun Dec 29 2024
After a foggy start Monday morning, a clearing sky should allow
temperatures to rocket back into the 70s despite the passages of
Sunday's cold front. Another warm day is in the offering Tuesday
with highs back in the 70s. Fog is possible again Tuesday night
ahead of another cold front, this time with more polar origins,
swinging through Tuesday night into Wednesday. This will help push
temperatures back to near seasonal normals to start 2025 on
Wednesday and cooler than normal to end the week.
Aloft, zonal H5 flow to start the week will be subtly disrupted by a
weak shortwave rushing through the Ohio Valley. This subtle
shortwave pushes a cold front through the area Tuesday night into
Wednesday. With little moisture return ahead of the front, rain
chances remain less than 15% across the board Tuesday night into
Wednesday. An H5 low developing over Hudson Bay will help push an H5
trough into the eastern half of the country and will bring daytime
highs back in the 50s back to the region Thursday and Friday.
Looking a little beyond the forecast period, the Climate Prediction
Center (CPC) has the area outlined in temperatures that have a 60%
to 80% chance of being below normal in the days 8 to 14 time period,
or the first full week of January. So, if you're a fan of colder
weather, it looks to return in the first half of January. The
question then becomes just how cold will it get? But it's a little
too far out to know for sure, but it is on our radar.
&&
.AVIATION...
(06Z TAFS)
Issued at 1218 AM EST Sun Dec 29 2024
Conditions are expected to deteriorate fairly quickly overnight
into the morning as a cold front pushes a swath of showers and
thunderstorms from west to east across the area. LLWS will be
possible ahead of the convection, but as the storms push in expect
IFR to even LIFR conditions at times along with gusty winds, hail,
and perhaps even a few tornadoes. Winds become westerly and
conditions return to VFR later today in the wake of the front.
&&
.MARINE...
Issued at 223 AM EST Sun Dec 29 2024
Moderate to fresh southerly breezes continue this morning ahead of a
cold front. A line of showers and thunderstorms, a few strong, are
moving from west to east this morning and will continue to do so
through the afternoon Waterspouts, very gusty winds, and hail are
all possible within the line of storms. Following the front,
moderate westerly breezes take over this afternoon before subsiding
tonight into Monday as high pressure builds in. Winds turn
southwesterly Monday night into Tuesday ahead of another cold front
Tuesday night.
&&
.FIRE WEATHER...
Issued at 223 AM EST Sun Dec 29 2024
Fairly widespread showers and thunderstorms, some severe, are
expected this morning ahead of an approaching cold front. This
system should clear the area by late afternoon or early evening,
with westerly winds in its wake. Low dispersions will be possible on
Monday with high pressure overhead, but they will quickly increase
to high dispersions on Tuesday as the winds increase ahead of the
next cold front. A beneficial wetting rain is expected with the
activity today, and despite the cold front(s) humidity is expected
to remain above critical thresholds.
&&
.HYDROLOGY...
Issued at 223 AM EST Sun Dec 29 2024
The fast moving nature of today's system should prevent any
significant hydrological concerns. Very isolated flooding cannot be
ruled out in poor drainage or urban areas but with widespread
rainfall amounts generally around or less than one inch no concerns
are anticipated.
After today's event, rain chances remain out of the forecast, so
flooding is not anticipated in the coming days.
&&
.SPOTTER INFORMATION STATEMENT...
Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage by calling the
office or tweeting us @NWSTallahassee.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 74 50 71 53 / 90 0 0 10
Panama City 73 51 70 58 / 90 0 0 10
Dothan 73 46 70 52 / 80 0 0 0
Albany 73 46 70 50 / 90 0 0 0
Valdosta 73 50 72 51 / 90 0 0 10
Cross City 72 54 74 53 / 90 10 0 10
Apalachicola 71 53 67 57 / 90 0 0 10
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late Monday night for FLZ108-112-
114-115.
GA...None.
AL...None.
GM...Small Craft Advisory until 9 AM CST this morning for GMZ750-752-
770-772.
&&
NEAR TERM...Merrifield
SHORT TERM...Reese
LONG TERM....Reese
AVIATION...Merrifield
MARINE...Reese
FIRE WEATHER...Merrifield
HYDROLOGY...ReeseIn the hours before
Special weather statement, Dec 29, 3:31 AM CST, 32 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
431 AM EST Sun Dec 29 2024
ALZ067-069-GAZ121>125-142-144-291030-
Henry AL-Houston AL-Randolph GA-Baker GA-Dougherty GA-Terrell GA-
Calhoun GA-Clay GA-Early GA-
431 AM EST Sun Dec 29 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN HENRY AND
NORTHEASTERN HOUSTON COUNTIES IN SOUTHEASTERN ALABAMA...NORTHWESTERN
DOUGHERTY...CLAY...SOUTHERN RANDOLPH...NORTHWESTERN BAKER...
CALHOUN...EARLY AND TERRELL COUNTIES IN SOUTHWESTERN GEORGIA THROUGH
530 AM EST/430 AM CST/...
At 430 AM EST/330 AM CST/, Doppler radar was tracking strong
thunderstorms along a line extending from near Fort Gaines to near
Columbia to 6 miles southwest of Cowarts. Movement was east at 40
mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Fort Gaines, Morgan, Blakely, Dawson, Ashford, Cowarts, Edison,
Arlington, Shellman, Columbia, Leary, Douglasville, Centerville,
Avon, Sasser, Damascus, Bronwood, Bellville, Haleburg, and Bluffton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 900 AM EST/800 AM CST/ for
southeastern Alabama...and southwestern Georgia.
&&
LAT...LON 3187 8434 3158 8431 3131 8464 3117 8535
3129 8520 3167 8504
TIME...MOT...LOC 0930Z 247DEG 36KT 3158 8498 3132 8514 3113 8537
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
58-REESEThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 29, 1:37 AM CST | Severe Thunderstorm Warning | TAE | Holmes, Walton, Washington | 98 min |
| Dec 29, 2:49 AM CST | Special Marine Warning | TAE | 3 hr | |
| Dec 29, 2:53 AM CST | Severe Thunderstorm Warning | TAE | Holmes, Walton, Washington | 97 min |
| Dec 29, 3:34 AM CST | Tornado Warning | TAE | Walton | 26 min |
| Dec 29, 3:51 AM CST | Special Marine Warning | TAE | 114 min | |
| Dec 29, 4:06 AM CST | Severe Thunderstorm Warning | TAE | Bay, Calhoun, Holmes, Jackson, Washington | 39 min |
| Dec 29, 4:48 AM CST | Special Weather Statement | TAE | Bay, Calhoun, Jackson | 72 min |
| Dec 29, 5:06 AM CST | Severe Thunderstorm Warning | TAE | Bay | 24 min |
| Dec 29, 5:08 AM CST | Special Marine Warning | TAE | 2 hr | |
| Dec 29, 5:25 AM CST | Severe Thunderstorm Warning | TAE | Bay, Calhoun, Gulf | 50 min |
| Dec 29, 5:45 AM CST | Severe Thunderstorm Warning | TAE | Bay, Calhoun, Jackson | 45 min |
| Dec 29, 5:49 AM CST | Severe Thunderstorm Warning | TAE | Gulf | 26 min |
| Dec 29, 6:06 AM CST | Severe Thunderstorm Warning | TAE | Calhoun, Franklin, Gulf, Liberty | 54 min |
| Dec 29, 6:17 AM CST | Severe Thunderstorm Warning | TAE | Calhoun, Gadsden, Jackson, Liberty | 43 min |
| Dec 29, 6:32 AM CST | Tornado Warning | TAE | Liberty | 43 min |
| Dec 29, 6:42 AM CST | Severe Thunderstorm Warning | TAE | Franklin, Gadsden, Leon, Liberty, Wakulla | 78 min |
| Dec 29, 6:48 AM CST | Special Marine Warning | TAE | 87 min | |
| Dec 29, 7:21 AM CST | Tornado Warning | TAE | Jefferson, Taylor, Wakulla | 39 min |
| Dec 29, 7:38 AM CST | Severe Thunderstorm Warning | TAE | Jefferson, Madison, Taylor | 67 min |
| Dec 29, 7:54 AM CST | Tornado Warning | TAE | Jefferson, Madison | 36 min |
| Dec 29, 8:01 AM CST | Special Marine Warning | TAE | 89 min | |
| Dec 29, 8:31 AM CST | Special Weather Statement | TAE | Dixie, Lafayette, Madison | 29 min |
Nearby
Tornado Warnings in Florida, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.